Florida, 2007

Funnel Cloud in Florida, September 10, 2007

September 10, 2007 · NWS MLB · 1 event in 1 county or zone

Afternoon sea breeze thunderstorms produced a funnel cloud over Ft. Pierce.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Afternoon sea breeze thunderstorms produced a funnel cloud over Ft. Pierce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 10, 9:00 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 10, 9:00 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1000 AM EDT MON SEP 10 2007

.DISCUSSION...DEEPENING SOUTH/SOUTHWEST FLOW WILL CONTINUE TO FEED
MOISTURE ACROSS THE PENINSULA TODAY. IR AND VIS SATELLITE LOOP/S
SHOWING THICKENING MID/UPPER LEVEL CLOUD DECK MOVING UP THE
PENINSULA. MAIN CONCERN IS THAT THIS CLOUD SHIELD WILL HINDER
DAYTIME HEATING AND SUBSEQUENT SEA BREEZE FORMATION BREVARD SOUTH
THIS AFTERNOON. ALTHOUGH ATMOSPHERE REMAINS MOIST AND UNSTABLE
ENOUGH TO KEEP 40-50 POP FROM VERO BEACH SOUTH...MAY NEED TO RETHINK
THE 60 POP OVER OKEECHOBEE...OSCEOLA...SOUTH BREVARD IF THE THICK
CLOUD COVER TREND INDICATES THAT IT WILL PERSIST INTO THE AFTERNOON.

&&

.AVIATION...VFR THROUGH MID AFTERNOON THEN SCATTERED SHRA/TSRA
PRODUCING MVFR/IFR CONDITIONS MID AFTERNOON TO EARLY EVENING AT
MAINLY INTERIOR AND VOLUSIA TAF SITES/TWEB ROUTES.

&&

.MARINE...BUOYS RECORDING LIGHT SOUTH SOUTHWEST WINDS AND 2 TO 4
FOOT LONG PERIOD SWELL. CURRENT MARINE FORECAST IS ON TRACK. NO
SIGNIFICANT CHANGES PLANNED.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...WIMMER
LONG TERM....SPRATT
Hazardous weather outlook, Sep 10, 5:01 AM EST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
601 AM EDT MON SEP 10 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
102100-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
601 AM EDT MON SEP 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A DEEP MOIST SOUTHERLY FLOW WILL PROMOTE SCATTERED TO NUMEROUS
LIGHTNING STORMS MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. THE PRIMARY THREAT FROM STORMS TODAY WILL BE FREQUENT
CLOUD TO GROUND LIGHTNING FOLLOWED BY GUSTY DOWNBURST WINDS AROUND
40 MPH. STORM MOVEMENT WILL BE TOWARD THE NORTH NORTHEAST AT 10 TO
15 MPH.

...FLOOD IMPACT...
DEEP TROPICAL MOISTURE IN PLACE WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAIN...2 TO 3 INCHES IN A SHORT PERIOD OF TIME...
CAUSING TEMPORARY FLOODING OF LOW LYING AND POOR DRAINAGE AREAS AS
WELL AS SOME ROADWAYS ESPECIALLY IF THIS OCCURS OVER AN URBAN
AREA.

...RIP CURRENT IMPACT...
A SMALL RESIDUAL SWELL WILL CONTINUE TO IMPACT THE BEACHES OF EAST
CENTRAL FLORIDA AND PRODUCE A MODERATE THREAT FOR RIP CURRENTS.
ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS ARE EXPECTED TO MOVE OFFSHORE LATE THIS AFTERNOON INTO THIS
EVENING WITH A HIGHER COVERAGE MOVING OFF OF VOLUSIA AND BREVARD
COUNTIES. MARINERS ARE ADVISED THAT A FEW STORMS WILL BE CAPABLE
OF PRODUCING FREQUENT LIGHTNING STRIKES AND WIND GUSTS OF 35 KNOTS
OVER THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED AFTERNOON AND EARLY EVENING LIGHTNING STORMS CAN BE
EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY

In the hours before

Special weather statement, Sep 10, 12:22 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
122 PM EDT MON SEP 10 2007

FLZ059-101745-
ST. LUCIE-
122 PM EDT MON SEP 10 2007

...FUNNEL CLOUDS POSSIBLE OVER EXTREME EAST CENTRAL ST. LUCIE
COUNTY...

AT 120 PM EDT...NATIONAL WEATHER SERVICE RECEIVED REPORTS OF FUNNEL
CLOUDS IN THE ATLANTIC OCEAN EAST OF HUTCHINSON ISLAND...MOVING
NORTH AT 10 TO 15 MPH.

FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL
WATERSPOUTS. MORE STORMS CAPABLE OF PRODUCING FUNNEL CLOUDS WERE
LOCATED EAST OF SAINT LUCIE INLET AND MOVING NORTH AT 10 TO 15 MPH.

67

The radar

The Melbourne radar (KMLB), 80 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, St. Lucie

When
September 10, 12:30 PM EST
Where
St. Lucie County, Ft Pierce
Reported by
Other Federal Agency
Coordinates
27.450, -80.330

The observer at Ft. Pierce airport reported a funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60886.